Theory article Special Issues

A computationally improved Levenberg−Marquardt method for systems of inequalities

  • Published: 11 June 2026
  • 90C33, 65K05

  • This paper addresses a system of inequalities by first transforming it into a system of nonlinear equations. We then develop a computationally enhanced Levenberg−Marquardt (LM) method to solve this equivalent system. In contrast to the standard LM approach, which solves a large linear system, the proposed method requires solving a linear system of significantly reduced dimensions at each iteration, leading to considerable computational savings. Global convergence is ensured through the incorporation of a derivative-free line search. We demonstrate that any accumulation point of the generated sequence is a solution to the original inequality system, and that a superlinear convergence rate is achievable under a local error bound condition. A key advantage of this method is its consistent ability to compute exact solutions to the inequality system. Numerical experiments validate the effectiveness of the proposed LM method and highlight its superior performance over the standard LM method, particularly for large-scale problems.

    Citation: Kaile Ren, Jingyong Tang. A computationally improved Levenberg−Marquardt method for systems of inequalities[J]. Journal of Industrial and Management Optimization, 2026, 22(7): 3175-3187. doi: 10.3934/jimo.2026116

    Related Papers:

  • This paper addresses a system of inequalities by first transforming it into a system of nonlinear equations. We then develop a computationally enhanced Levenberg−Marquardt (LM) method to solve this equivalent system. In contrast to the standard LM approach, which solves a large linear system, the proposed method requires solving a linear system of significantly reduced dimensions at each iteration, leading to considerable computational savings. Global convergence is ensured through the incorporation of a derivative-free line search. We demonstrate that any accumulation point of the generated sequence is a solution to the original inequality system, and that a superlinear convergence rate is achievable under a local error bound condition. A key advantage of this method is its consistent ability to compute exact solutions to the inequality system. Numerical experiments validate the effectiveness of the proposed LM method and highlight its superior performance over the standard LM method, particularly for large-scale problems.



    加载中


    [1] H. Che, A smoothing and regularization predictor-corrector method for nonlinear inequalities, J. Inequal. Appl., 2012 (2012), 214. https://doi.org/10.1186/1029-242X-2012-214 doi: 10.1186/1029-242X-2012-214
    [2] H. Che, M. Li, A smoothing and regularization Broyden-like method for nonlinear inequalities, J. Appl. Math. Comput., 41 (2013), 209–227. https://doi.org/10.1007/s12190-012-0588-2 doi: 10.1007/s12190-012-0588-2
    [3] X. Fan, Q. Yan, Solving system of inequalities via a smoothing homotopy method, Numer. Algor., 82 (2019), 719–728. https://doi.org/10.1007/s11075-018-0622-z doi: 10.1007/s11075-018-0622-z
    [4] N. Yilmaz, A. Kayacan, A new smoothing algorithm to solve a system of nonlinear inequalities, Fundam. J. Math. Appl., 6 (2023), 137–146. https://doi.org/10.33401/fujma.1261409 doi: 10.33401/fujma.1261409
    [5] L. Y. Yuan, F. Cui, Z. P. Wan, W. Li, W. Wang, A nonmonotone smoothing Newton method for system of nonlinear inequalities based on a new smoothing function, Comput. Appl. Math., 38 (2019), 91. https://doi.org/10.1007/s40314-019-0856-y doi: 10.1007/s40314-019-0856-y
    [6] J. Zhu, H. Liu, X. Li, A regularized smoothing-type algorithm for solving a system of inequalities with a $P_0$-function, J. Comput. Appl. Math., 233 (2010), 2611–2619. https://doi.org/10.1016/j.cam.2009.11.007 doi: 10.1016/j.cam.2009.11.007
    [7] J. S. Chen, C. H. Ko, Y. D. Liu, S. P. Wang, New smoothing functions for solving a system of equalities and inequalities, Pac. J. Optim., 12 (2016), 185–206.
    [8] C. Gu, D. T. Zhu, A filter algorithm for nonlinear systems of equalities and inequalities, Appl. Math. Comput., 218 (2012), 10289–10298. https://doi.org/10.1016/j.amc.2012.04.007 doi: 10.1016/j.amc.2012.04.007
    [9] Y. Zhang, Z. H. Huang, A nonmonotone smoothing-type algorithm for solving a system of equalities and inequalities, J. Comput. Appl. Math., 233 (2010), 2312–2321. https://doi.org/10.1016/j.cam.2009.10.016 doi: 10.1016/j.cam.2009.10.016
    [10] H. Huang, N. Qi, X. H. Miao, A nonmonotone smoothing-type algorithm for a system of inequalities associated with circular cones, Asia-Pac. J. Oper. Res., 40 (2023), 2250017. https://doi.org/10.1142/S0217595922500178 doi: 10.1142/S0217595922500178
    [11] A. Fischer, A. F. Izmailov, M. V. Solodov, The Levenberg−Marquardt method: an overview of modern convergence theories and more. Comput. Optim. Appl. 89 (2024), 33–67. https://doi.org/10.1007/s10589-024-00589-1 doi: 10.1007/s10589-024-00589-1
    [12] A. Y. Aravkin, R. Baraldi, D. Orban, A Levenberg−Marquardt method for nonsmooth regularized least squares, SIAM J. Sci. Comput., 46 (2024), A2557–A2581. https://doi.org/10.1137/22M1538971 doi: 10.1137/22M1538971
    [13] J. Y. Tang, J. C. Zhou, A Levenberg−Marquardt type algorithm with a Broyden-like update technique for solving nonlinear equations, J. Comput. Appl. Math. 460 (2025), 116401. https://doi.org/10.1016/j.cam.2024.116401 doi: 10.1016/j.cam.2024.116401
    [14] J. Y. Fan, Y. X. Yuan, On the quadratic convergence of the Levenberg−Marquardt method without nonsingularity assumption, Computing, 74 (2005), 23–39. https://doi.org/10.1007/s00607-004-0083-1 doi: 10.1007/s00607-004-0083-1
    [15] D. H. Li, M. Fukushima, A derivative-free line search and global convergence of Broyden-like method for nonlinear equations, Optim. Methods Softw., 13 (2000), 181–201. https://doi.org/10.1080/10556780008805782 doi: 10.1080/10556780008805782
    [16] P. Jin, C. Ling, H. F. Shen, A smoothing Levenberg−Marquardt algorithm for semi-infinite programming, Comput. Optim. Appl., 60 (2015), 675–695. https://doi.org/10.1007/s10589-014-9698-0 doi: 10.1007/s10589-014-9698-0
    [17] W. A. Liu, C. Y. Wang, A smoothing Levenberg−Marquardt method for generalized semi-infinite programming, Comput. Appl. Math., 32 (2013), 89–105. https://doi.org/10.1007/s40314-013-0013-y doi: 10.1007/s40314-013-0013-y
    [18] J. Y. Tang, Y. Chen, Smoothing functions and algorithm for nonsymmetric circular cone complementarity problems, Appl. Math., 67 (2022), 209–231. https://doi.org/10.21136/AM.2021.0129-20 doi: 10.21136/AM.2021.0129-20
    [19] L. Qi, J. Sun, A nonsmooth version of Newton's method, Math. Program., 58 (1993), 353–367. https://doi.org/10.1007/BF01581275 doi: 10.1007/BF01581275
    [20] L. Y. Qi, X. T. Xiao, L. W. Zhang, A parameter-self-adjusting Levenberg−Marquardt method for solving nonsmooth equations, J. Comput. Math., 34 (2016), 317–338. https://doi.org/10.4208/jcm.1512-m2015-0333 doi: 10.4208/jcm.1512-m2015-0333
  • Reader Comments
  • © 2026 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)

Metrics

Article views(703) PDF downloads(34) Cited by(0)

Article outline

Figures and Tables

Tables(3)

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog